This is page 1 of 1 (This thread has 14 messages.)
Whether you’re a beauty novice or a confirmed fashionista, this topic is for consulting Mumsnetters on all things style-related. Plus, check out our Swears By page for the inside track on the next Mumsnet must-have.
I've always had rubbish skin and have been on the pill for most of the last 20 years to keep it under control. Even so, I get blocked purees on my nose and chin and occasional really big hard spots on my chin and forehead. Whatever regime I've tried, the best I have managed to do is get do that the skin in between the spots looks good, iyswim, but still I suffer the curse of spots.
However... I am half way through a course of oral antibiotics for a chest infection and the effect on my skin has been radical: the big spots have disappeared in days rather than weeks, my nose isn't red and blotchy, my forehead isn't oily.
Coincidence? Or should I be talking to my doctor about taking antibiotics rather than the pill to manage my skin?
Might work for you. However, the dose they give you for a chest infection is likely to be higher than the long term dose they would prescribe for acne. Antibiotics didn't work for me, just gave me recurrent thrush & made my IBS worse. Roaccutane worked but has nasty side effects.
Aren't there only a limited number of antibiotics anyway, so that there would be a reasonable chance that antibiotics prescribed for a chest infection might well be the same stuff they prescribe for spots?
I've had loads of antibiotics - the best one for me was Minocin, which is minocycline. They often prescribe oxytetracycleine for skin problems too. For me, the only pill that worked to clear my skin was Dianette (in combination with Minocin) but they apparently don't prescribe that for long term use any more.
Yes, oral antibiotics are a standard treatment for acne. Zineryt is horrible stuff, the smell and texture of it is awful and you can't wear makeup on top of it so I used it at night - and it gets all over your pillow. It has a greasy, shiny texture - like covering your face with (stinky) baby oil. Never again. It is quite effective though - at first.
IME the best topical treatment is a gel called Differin. It has a watery, thin texture and hardly any smell. It doesn't make your skin red or irritated (at least, it didn't make mine react at all) and it worked like a dream. When I asked for a second prescription for it, the GP I was seeing hadn't heard of it and had to look it up in the BNF and he commented that it probably wasn't well known or frequently prescribed because it's very expensive. The GP who prescribed it the first time is someone who has himself suffered with acne for years, so he was a bit more clued-up!
I've never tried Yasmin - got a coil now anyway, so won't be taking the pill again for a while but I do recommend the Differin gel, it's the best topical treatment I've ever had (and I've had the works over the years!!!)
I loved dianette too. Yasmin made my skin bearable but not perfect. Not tried antibiotics since I was 13 (tetracycline) which did nothing. Need to try something now as face & now back are a mess. Differin you say?
I had bad acne on my back when I was a teenager, but that was cleared completely by my first course of Minocin and has never returned. Just the face that's an issue now . I had a course of Roaccutane in 2006 but it wasn't a permanent cure, although I don't get huge sore boils any more - just 'normal' smallish spots and lots of blackheads.
Tetracycline didn't do anything for me either - the little yellow pills. I think Minocin is stronger/different.
Oxytetracycline is the only thing that keeps my spotty/rosacea face under control! I've been on them for 6 years now!! In fact the doctor has said she'd like me tp take a break from them soon as it's best to give your body a rest from anti-biotics when you take them long term. But I'm happy on them! Scared my skin will flare up as soon as I come off them! So in answer to your original question no it's not co-incidence, anti-biotics work wonders for some people's skin.
I sympathise completely. Take a look at Efracea which is a low dose slow release antibiotic. My derm prescribed it for my cystic spots and I haven't had one since. Maybe it's something your GP could prescribe if you like the sound of it.